Dealing with the after effects of a sudden seizure
May 22, 2013 3:42 PM   Subscribe

I had a seizure on Monday. Is it normal for your emotions to be affected afterwards and what can I do to remain calm and not panic until the results of a CT scan come back?

Sitting at my computer on Monday I had a seizure that apparently lasted about three minutes and caused me to bite my tongue and wet myself. I've never had one before. I went to the ER and was sent home with everything in the clear. Today I had a CT scan and won't get the results until Friday afternoon.

Since the seizure I have found myself to be massively depressed. I suffer from depression normally but this seems different. I just feel a sense of hopelessness and being trapped in this life. I feel like I've been hit by an emotional truck. Is this normal? Is it common also to have nausea and a headache days later?

I also feel panic at the idea of a seizure. I've been staying off Google but people can't help but inform me of their friends who had a seizure and it was a stroke and then they died a horrible death, etc. Or, worse in a weird way, people tell me it is nothing and I'm upset for nothing. I feel alternatively dismissed and panic.

What can I do to not panic and give into the hopelessness until my doctor's appointment? I have a therapist and have talked to him but just can't seem to distract myself from the constant worry.
posted by kanata to Health & Fitness (8 answers total) 4 users marked this as a favorite
 
I had a seizure at the wheel of a moving vehicle once. It was scary as you might imagine (and I am a dumb idiot, since it was a drug related thing). Afterwards, the medicine they gave me to prevent seizures until I could see a neurologist gave me the most terrible depressive-like feelings that I've ever had before or since. I'm not sure if you are on any medication and I don't know about seizures specifically but anti-seizure meds can absolutely do this. Good for you for staying off of Google. You may find that people's experiences here are helpful (I got off the drugs, never had another one, and my life has been good) many people who have a seizure never have another one. Talk to your doctor of you are concerned about depressive feelings or thoughts, no matter what they might be caused by it's okay to get them checked out if they feel bad to you.
posted by jessamyn at 3:50 PM on May 22, 2013 [3 favorites]


Both trauma and anti-convulsants are known to cause anxiety and mood disruption; I kind of doubt that the seizure itself is causing the depression/mood change (I mean, brains are fragile, etc., but the immediately obvious answer is trauma.) Also, nausea and headache are really common side effects of basically every neuropsychiatric drug in the history of ever, and are also closely connected to stress, anxiety, and depression. I therefore strongly suggest you do not panic, not least because I am 1000% certain that your symptoms will get worse if you panic.

Are you allowed to take something like Ativan for the next few days? It depends a lot on your other meds, etc., but it can help you get to a point where your self-control/self-soothing skills are effective again (basically, they put your nervous system/heart/lungs/etc. back on your side, and cut off the symptoms - > worry - > panic - > worse symptoms chain.)

If the doctor you're going to see on Friday has your complete medical history (and knows about your history of depression,) or alternative if you have another prescribing physician who knows you well enough to get up to speed ASAP, they'll probably be OK phoning over a .5mg 1-2x/day Ativan-type script to get you through to Friday.

BTW, normally I'm all about the coping skills, but this is sudden recent trauma and you're experiencing enough stuff despite working with your therapist, so the anti-convulsant/anti-anxiety group of meds is the next thing that comes to mind. Also Ativan specifically totally kept me from losing it completely in a doctor's office about six hours ago, so it was an extra-fast word for me to produce today. Ativan was prescribed to me (as-needed use only) because it's supposedly less prone to abuse than other meds in its class, but it's not ridiculously slow-acting. Interestingly, Ativan is not one of the several benzos officially approved to treat epilepsy in general; it is approved for status seizures (which you should not Google.)

(All of the links above go to CrazyMeds, which deals strictly in descriptions of what drugs do, not differential diagnoses & scary things that might be wrong with you; anti-convulsants are frequently used in the psychiatric setting, so this is a great place to learn about anti-seizure meds while staying far away from the stuff that'll give you nightmares.)
posted by Fee Phi Faux Phumb I Smell t'Socks o' a Puppetman! at 4:20 PM on May 22, 2013 [3 favorites]


I'm a life long epileptic, in a family of the same. What you're feeling is normal and common.
Generally speaking it's either flatness or raging anger, and can last from a couple of hours to a few days.
Seizures are scary and tap into lots of back-brain fears. Losing control is a big thing in many cultures, and your head is trying to find ways of coping with that fear. That's a big part of what is happening emotion wise. The other part (as Jessamyn says) is that they may have given you medication that has this effect.
I could write paragraphs on the subject, but I'll spare you the reading. If you want someone to talk to, I'm around all week. Drop me me-mail and I'll shoot you my number.
posted by whowearsthepants at 4:22 PM on May 22, 2013 [9 favorites]


I had 5 tonic clonic (grand mal) seizures over about 2 hours about 5 weeks ago and they found a subdural hematoma during my CT in the ER. First, CT's are usually read pretty quickly and if there was something very wrong, you would have known by now. Second, I know what you are going through. The loss of control, loss of my ability to drive, and so far, no answers as to WHAT THE HELL HAPPENED have sent me reeling. It does get better. I'm adapting, still going through lots of testing to try and figure things out and I'm trying to be easy on myself. Ask for help... Talk to people. Feel free to memail me if you need to. Feeling connected, being healthy and taking extra good care of yourself will go a long way toward evening out your emotions. Good luck!
posted by pearlybob at 4:45 PM on May 22, 2013


I had my first (of only two) tonic clonic seizure about five years ago. It took me weeks to start to feel close to normal again. I was sluggish, I was sleepy, I was blue, and I was confused. And til my MRI series was read, I was very anxious. I don't know if nausea comes with worry for you, but it does for me. It also took quite some time to get used to the anticonvulsant medication I began a few weeks later, but eventually -- I did.

I'm not sure why I had mood disruption afterward, but if electrical and chemical things cause seizures, it seems to me that those same events can screw with emotions. When you've had something scary and sudden happen, that's also hard to shake.

People have seizures for all sorts of reasons. The majority of those reasons (when there's even a discoverable reason) are not life-threatening, although having a seizure in the wrong circumstance (like while driving) can be dangerous. In a way, my first tonic clonic seizure was a good thing; I didn't injure myself greatly and it led to the realization that I'd been having partial seizures for some time. The medication I now take has also taken me from 12-15 migraines a month to about 3 or 4. You've already started doing the best things for yourself by going to the ER, having some imaging started, and seeing your therapist. I know how very difficult it is, but try to have some patience with yourself.
posted by houseofdanie at 5:47 PM on May 22, 2013


You say you have a history of depression - are you on an antidepressant? Any chance it's buproprion/Wellbutrin? That particular medicine is known to cause seizures in anyone with a low seizure threshold. I believe the same is true for some other antidepressants, so it might be worth your while to explore side effects of whatever meds you're taking. Good luck to you.
posted by aryma at 10:32 PM on May 22, 2013


I have had to wait out the results of a CT scan before. I have memories of similar, horrible anxiety at waiting out the unknown. I did not do so well on that waiting part and ended up back in the ER. My fault was not to distract myself with anything else — anything other than a computer, particularly, as it was too tempting to look up and align symptoms with worst-case scenarios. More than that, all I can say is that I empathize with you, and that you might see if your therapist can recommend a psychiatrist who might be able to review your medical history and prescribe some anti-anxiety medication until you are able to follow up with your doctor, if that will take a while. Hang in there.
posted by Blazecock Pileon at 10:58 PM on May 22, 2013


Thanks everyone. Your answers helped calm me down and I did end up taking some Ativan to wait out the two days. My CT scan results were clear and now I'm being referred for some test for epilepsy. Hearing that other people experienced the same really helped.
posted by kanata at 8:55 PM on May 25, 2013 [1 favorite]


« Older Is it okay to plant pepper seeds from China?   |   Need advice for a corporate LAN/port/network... Newer »
This thread is closed to new comments.